Wow. Since 2017 when David was diagnosed, I have to say that 2019 was the best year he’s had so far. We’ve seen so much improvement.
January- David began the year with a hospitalized Phenobarbital wean (due to how dangerous the process can be when done so quickly) and was switched to Depakote. Thankfully, the switch went perfectly, and we didn’t see any negative side effects from the Depakote. So far, Depakote has been the cleanest medication we’ve seen him on. Towards the end of January, David had VNS surgery. This is sort of like a pacemaker for the brain- it sends a “maintenance shock” every three minutes to help prevent seizures. If it sees activity that looks like a potential seizure, it will send an extra-strong shock that can prevent the seizure from happening. It also comes with a magnet that, if any seizures do get through, we can swipe across his implant. Swiping can do one of three things, depending on the severity of the seizure: 1. Stop it in its tracks. 2. Shorten the seizure and lessen the severity. 3. Lessen the severity and length of postictal (seizure recovery) time. This device has allowed us to wean him off of several medications, which I’ll get into further into the post.
February- David turned 9! Also, his VNS current was increased, and David realized that when the maintenance shock occurred, his voice sounded robotic. Of course, he thought that was super cool.
March- We went to Disney World for Spring Break and had a blast!
April- We held a party CELEBRATING David’s life since FIRES. The one year mark of his journey with FIRES was difficult for us, but for year two, we decided to change our perspective and just be thankful that David had made it this far, so we threw a party!
May- David was weaned off of 3 medications! The first was an anticonvulsant, Briviact, which had such horrible behavioral side effects for David that we had to put him on two additional medications just to combat the side effects! So, in addition to Briviact, we took him off of Strattera and Clonidine. During the Briviact wean we were able to see the VNS device in-action. It stopped withdrawal seizures very quickly, shortened the severity and length, and shortened his postictal time.
June- Our family moved from Homestead, FL to Jacksonville, FL due to my husband’s job. (Navy life, right?) It was hard to leave, but we had a few weeks to visit family in Texas, and friends who we consider family in Louisiana. It was a much needed respite and made our transition to Jacksonville easier.
July- We met with David’s new neurologist. He was so pleased to meet our miracle boy that he brought in other doctors and nurses to meet him. It was during this month that I was praying for David, and felt the Lord tell me “David is no longer fighting FIRES, he is putting them out.” I’ve been holding onto that.
August- David transitioned into public school. I had to become THAT MOM and advocate for David harder than I’ve ever had to. We also began weaning Trokendi. He experienced extreme drug withdrawals and lots of seizures throughout the process. It took several months.
September- One day during September the school nurse was absent, and even though she left instructions that David needed his medication at noon, the school forgot, and David had the worse seizure ever. I had to give him mouth to mouth afterwards because he stopped breathing during the seizure, but didn’t recover when it was over. I couldn’t for the life of me figure out why he had that seizure since we were on a week long break from weaning, but that night the Lord told me that the school had forgotten to give him his medication. Sure enough, I went to the school and asked, and yes, they had forgotten. Although I wasn’t happy about it, I was even more thankful that I had the “missing link” as to why such a severe seizure happened in the first place. It meant that he wasn’t regressing, which can easily be the case with rare diseases. After telling the school what happened due to this neglect, they realized how severe his condition was, and were more receptive to what I had to say in the future. We continued weaning Trokendi every other week, sometimes every two weeks, if the withdrawals and seizures were severe.
October- The last leg of the Trokendi wean. David had several severe seizures after his last dose. The withdrawals from Trokendi were the worst drug withdrawals he’s ever experienced.
November- Since David experienced such severe seizures with the Trokendi wean (still, silent, and stopped breathing to the point of discoloration) we asked David’s neurologist for a prescription for pulse oximeter so we could actually sleep at night with the peace of mind that if anything happened to David, we’d be alerted to it. Up to that point, Jonathan and I were taking shifts watching him, because if we weren’t awake and he had a seizure, we wouldn’t know, and wouldn’t be able to help him. We got very little sleep most nights, if any. It was brutal. His neurologist refused the prescription on the grounds of it “not being done in neurology.” I got in touch with a nurse administrator at the hospital, who is still working with us on this situation. We are hoping to change policy, because parents can’t be expected to be sleep deprived in order to prevent their children from dying. What we were having to live through was absolutely ridiculous, and we are hoping that other parents won’t have to live through the same thing. We did end up purchasing a pulse oximeter ourselves, and were later given a prescription for one from his pediatrician, who thought that it was ridiculous we didn’t have one. David also got a cold during November that resulted in way too many seizures, and put him out of school for two weeks. After an ER visit, a visit to the pediatrician, and eventually one to urgent care, the hospital called to say they saw spots on his lungs and prescribed a z-pack. After a week on the z-pack the seizures stopped, and he was back to school. It was a hard month.
December- Both boys came home with lice. Ugh. Good news though, during the month of December, we saw the most improvement with David. His behavior improved, he started understanding more complex material at school, his reading skyrocketed, and he showed a renewed interest in learning. He had a few seizures towards the end of the month, but we believe they were due to the weight he’s gained since weaning off Trokendi. He’s gained at least 15 lbs, and his medication wasn’t able to keep up with the weight gain. Yesterday (1/02/20) we heard back from his neurologist, who took our suggestion, and is increasing the Depakote to keep up with his weight. We think this will be an easy remedy.
Thank you all for your prayers throughout 2019 and your continued prayers in 2020. We know God answers prayer- David is living proof of that. We are so thankful that 2019 was a year of so much progress, and look forward to seeing what the Lord will do in 2020!
I loved this. I hope things continue to improve. One of Rose’s seizure triggers was red 40 dye. We did not know this until twenty years into epilepsy. Now we avoid red everything. We wonder if all those febrile seizures were from the red, orange and pink liquid NSAIDs we gave her to bring down the fever. Keep up the good work mama. Seizuremamaandrose.org
Thank you- and I’ll definitely look into the red 40 dye to see if it has any affect on David. It’s something we’ve not explored before.
We looked under every rock for causes and treatments. Rose is great now
Away at a university and driving!